EconPapers    
Economics at your fingertips  
 

An Extension of the Bivariate Method of Polynomials and a Reduction Formula for Bonferroni-Type Inequalities

Italo Simonelli

Journal of Multivariate Analysis, 1999, vol. 69, issue 1, 1-9

Abstract: LetA1,A2, ..., ANandB1, B2, ..., BMbe two sequences of events, and let[nu]N(A) and[nu]M(B) be the number of thoseAiandBj, respectively, that occur. We prove that Bonferroni-type inequalities forP([nu]N(A)[greater-or-equal, slanted]u,[nu]M(B)[greater-or-equal, slanted]v), whereuandvare positive integers, are valid if and only if they are valid for a two dimensional triangular array of independent eventsAiandBj, withP(Ai)=p1andP(Bj)=p2for alliandj. This result allows to derive a formula from which arbitrary Bonferroni-type inequalities of the above type are reduced to the special case of no events occurring. Such methods for proof and similar reduction formula were so far available only for the case of exactlyuandvevents occurring. Several new inequalities are obtained by using our results.

Keywords: bivariate method of polynomials; Bonferroni-type inequalities (search for similar items in EconPapers)
Date: 1999
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047-259X(98)91798-5
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:69:y:1999:i:1:p:1-9

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmvana:v:69:y:1999:i:1:p:1-9